Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2012, 5:50 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 19, 2012, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:20 PM CDT | TSTM WND DMG | 3 Se Draper, SD | TRACTOR TRAILER BLOWN OVER ON I90 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -477 J/kg
- Mixed-layer LCL
- 3320 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350
WUUS53 KABR 192250
SVRABR
SDC075-085-192330-
/O.NEW.KABR.SV.W.0124.120719T2250Z-120719T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
WEST CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 630 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WESTOVER...OR 11 MILES SOUTHEAST OF MURDO...
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRAPER AROUND 615 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 193 AND 210.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4371 10072 4380 10082 4402 10049 4380 10022
4372 10035 4373 10040 4371 10042 4371 10047
4373 10055 4376 10060 4372 10067
TIME...MOT...LOC 2250Z 225DEG 20KT 4376 10061
WIND...HAIL <50MPH 1.00IN
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:06 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 19, 3:06 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
306 PM CDT THU JUL 19 2012
.SHORT TERM...THROUGH SUNDAY MORNING
CONVECTIVE REMNANT SHADING THE JAMES VALLEY...WITH A FEW EMBEDDED
LIGHT SHOWERS. THIS FEATURE WILL CONTINUE TO DRIFT EAST AND WEAKEN
THROUGH THE AFTERNOON. FOCUS WILL BE NORTH OF THE CWA WHERE CAP IS
WEAKER...AND AT 95/75 JAMESTOWN MLCAPE RUNNING AROUND 5K J/KG.
AIDED BY A 30-40KT LOW LEVEL JET...MESOSCALE GUIDANCE SUGGESTS
ORGANIZED CONVECTION IN NORTH DAKOTA WOULD POSSIBLY DRIFT INTO
THE NORTHERN TIER OF THE CWA TONIGHT. WILL CONTINUE TO ADVERTISE
LOW POPS INTO SATURDAY WITH REMNANT CONVECTION DEPARTING THE CWA
EARLY. LOW LEVEL FLOW SHIFTS TO NORTHEAST BEHIND A SURFACE
FRONT...CROSSING MOST OF THE CWA BY MID DAY. WARMER AIR REMAINS
ALOFT HOWEVER...SO SHOULD EASILY MIX INTO THE MID/UPPER 90S AND
LOW 100S AGAIN. THEREFORE HAVE EXTENDED THE HEAT ADVISORY INTO
FRIDAY EVENING. ANOTHER WEAK...ELEVATED WAVE WILL PROGRESS
AROUND THE PERIPHERY OF THE UPPER RIDGE FOR SATURDAY
MORNING...HOWEVER ANTICIPATE LOWER COVERAGE OF WEAK ELEVATED
CONVECTION AS INDICATED IN BUFKIT PROFILES. H85 TEMPERATURES WILL
BEGIN TO COOL APPRECIABLY AS HIGH NUDGES IN FROM THE NORTHEAST BY
SATURDAY AM...DO NOT ANTICIPATE WE WILL NEED ANOTHER DAY OF HEAT
ADVISORY SATURDAY...THOUGH FAR SOUTH AND WEST COUNTIES WILL
APPROACH CRITERIA.
.LONG TERM...SUNDAY THROUGH THURSDAY
THE EXTENDED PORTION CAN BE CHARACTERIZED BY A CHANGING WEATHER
PATTERN ACROSS THE NORTHERN PLAINS. THE PERIOD BEGINS WITH A
COUPLE OF SHORT WAVES SUPPRESSING A CENTRAL US RIDGE. THESE SHORT
WAVES WILL BRING A LOW PROBABILITY FOR CONVECTION ACROSS THE
DAKOTAS THROUGH MONDAY. BY MONDAY...THE UPPER LEVEL FLOW PATTERN
BEGINS TO CHANGE TO A SOUTHWEST DIRECTION AS A CLOSED UPPER LEVEL
LOW OVER THE PAC NW MOVES OVER NORTHERN IDAHO. AT THE SURFACE...AN
AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL SLIDE ACROSS
THE REGION DURING THE AFTERNOON ON TUESDAY. THIS FRONTAL BOUNDARY
WILL BRING THE BEST POTENTIAL FOR PCPN THROUGH MOST OF THE
EXTENDED. BY WEDNESDAY THE UPPER LEVEL LOW SHOULD BE SITUATED
NORTH OF NORTH DAKOTA...WITH SIGNIFICANTLY COOLER TEMPERATURES
EXPECTED. HIGH TEMPERATURES BY THURSDAY SHOULD RETURN TO SEASONAL
NORMAL.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS THROUGH
THE VALID TAF PERIOD. THAT SAID...THUNDERSTORM ACTIVITY OVER KMBG
WILL CONTINUE TO PRODUCE SPORADIC WIND GUSTS FOR THE NEXT FEW HOURS.
MODELS ARE INDICATING THUNDERSTORMS COULD BE POSSIBLE LATER
TONIGHT OVER NORTHEASTERN SOUTH DAKOTA. WITH LOW CONFIDENCE WILL
LEAVE THE MENTION OF THUNDER OUT OF THE TAFS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ FRIDAY FOR BROWN-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEENHazardous weather outlook, Jul 19, 4:33 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT THU JUL 19 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT THU JUL 19 2012 /333 AM MDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL RISE TO THE UPPER 90S AND LOW 100S TODAY. THIS COMBINED WITH HIGH HUMIDITY WILL CAUSE HEAT INDEX VALUES TO RANGE FROM 100 TO 105 DEGREES FOR AREAS WEST OF THE JAMES RIVER VALLEY. THUNDERSTORMS ARE ALSO POSSIBLE LATE TONIGHT INTO FRIDAY MORNING. THERE WILL BE AN ISOLATED HAIL AND WIND THREAT WITH OVERNIGHT STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT WILL REMAIN AN ISSUE THROUGH THE WEEKEND. HEAT INDEX VALUES WILL AGAIN RISE ABOVE 100 DEGREES ON FRIDAY AND SATURDAY. THERE IS ALSO A CHANCE FOR THUNDERSTORM DEVELOPMENT FRIDAY NIGHT INTO SATURDAY. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:18 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.